Background: Bladder cancer (BC) accounts for ~14,680 deaths annually in the U.S. The prognosis of advanced disease remains dismal with current therapies. A phase III intergroup trial for metastatic BC adding bevacizumab to first-line cisplatin-gemcitabine chemotherapy (GCB regimen) is currently ongoing. We report the clinical-pathologic findings of a patient who developed fatal acute cardiac microvascular toxicity while receiving this regimen. Case report: A 66 year old man consulted for epigastric pain, nausea, intermittent diarrhea and lightheadedness two weeks after receiving the first cycle of GCB chemotherapy for metastatic BC. Physical evaluation, laboratory studies and electrocardiogram (EKG) were within normal limits except for marked thrombocytopenia that was attributed to his recent chemotherapy. The patient was admitted for observation, rehydrated and started on a proton pump inhibitor. The following day, however, he experienced sudden severe chest and right upper quadrant pain. EKG showed tachycardia, ST elevations in leads V2 and V3, laboratory analyses revealed marked elevation of cardiac troponin I, and an echocardiogram showed a markedly reduced ejection fraction of 10-20%, consistent with rapidly progressive cardiogenic shock. Emergent cardiac catheterization showed no significant coronary artery disease. Sepsis work-up was negative. He became progressively hypotensive, developed multi-organ failure, and died 48 h after admission. Postmortem examination showed diffuse microvasculopathy and changes due to global hypoperfusion of 12-48 h evolution. Conclusions: We present the first case of acute, fatal cardiac failure due to microvasculopathy most consistent with bevacizumab-associated toxicity. The findings are discussed in light of the existing literature.
Bibliographical notePublisher Copyright:
Copyright 2017 Elsevier B.V., All rights reserved.
- Bladder cancer